September 23, 2013
Baxter Dual Luer Lock Caps: Class I Recall - Presence of Loose Particulate Matter Found In Packaging
AUDIENCE: Health Professional, Risk Manager
ISSUE: Baxter International Inc. announced it has initiated a voluntary recall of two lots of its Dual Luer Lock Caps (Product Code 2C6250, Lots 10043 and 10044) because of the presence of loose particulate matter found in the packaging. Particulate matter entering the fluid path from the Luer Lock Caps may result in thrombotic and embolic events, including: pulmonary embolism, myocardial infarction and stroke. There have been no reported complaints associated with this issue, however embolic events may not be easily attributed to such particulate matter. The root cause has been identified and resolved. FDA has designated this as a Class I recall.
BACKGROUND: Baxter's Dual Luer Lock Cap is used as a protective cap on access ports on medical devices such as stopcocks or IV sets when not in use. Affected lots were distributed to customers between June 19, 2013, and August 20, 2013.
RECOMMENDATION: Customers should not use product from the two recalled lots and should locate and remove all affected product from their facility. Non-affected lot numbers can continue to be used according to the instructions for use. Affected lots should be returned to Baxter for credit by contacting Baxter Healthcare Center for Service at 1-888-229-0001 between the hours of 7:00 a.m. and 6:00 p.m., Central Time.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
Read the MedWatch Safety Alert, including links to the Firm Press Release at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm369288.htm